Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 14, NWS Pueblo, CO

May 24, 1998El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 24, 1998, 2:25 PM MDT for El Paso County, Colorado. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 1998, 2:25 PM MDT (20:25 UTC)
Expired
May 24, 1998, 3:15 PM MDT
In force
50 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

What was reported inside it

TimeReportWhereRemark
May 24, 2:31 PM MDTHail 1.75Colorado Spgs, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1998-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1998-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

129 
WUUS1 KPUB 242027 RRA
SVRPUB
COC041-242115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
225 PM MDT SUN MAY 24 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 315 PM MDT

* AT 225 PM MDT...RADAR SHOWED A SEVERE STORM 3 MILES NORTHEAST OF
  ELLICOTT OR 25 MILES EAST OF COLORADO SPRINGS MOVING EAST AT 20
  MPH.


SOME LOCATIONS AFFECTED WILL BE ALONG AND NORTH OF HIGHWAY 94
BETWEEN ELLICOTT AND RUSH THROUGH 250 PM MDT.  AT THIS TIME...THE
MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL.  IF YOU
ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR
ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.
SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

JK/MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:35 AM MDT, 11 hours 50 minutes earlier.

Area forecast discussion, May 24, 2:35 AM MDT, 11 hours 50 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
235 AM MDT SUN MAY 24 1998

HAVE BEEN A LITTLE BUSIER THAN USUAL FOR A MID SHIFT MONITORING CONVECTION
ACROSS EL PASO COUNTY WHERE VILS FROM THE STRONGEST STORMS WERE IN THE
30S.  THESE STORMS WERE PROBABLY INITIATED DUE TO STRONG LOW LEVEL
UPSLOPE NOTED ON VAD WIND PROFILE WITH ERLY WINDS OF 30KTS IN LOWEST FEW
THOUSAND FEET AND DECENT VEERING IN THE LOW-MID LEVELS.  BELIEVE THE
STORMS WILL DISSIPATE BY EARLY MORNING AS LOWER LEVELS STABILIZE.
S/WV MOVING ACROSS UT THIS MORNING IS EXPECTED TO MOVE INTO CO THIS
AFTERNOON AROUND PEAK HEATING TIME ALTHOUGH THE S/WV IS PROGGED TO
WEAKEN DURING THE DAY.  LOW LEVEL MOISTURE PLENTIFUL ACROSS SE PLAINS
WITH DEWPOINTS EXPECTED TO HOLD IN THE 40S-LOWER 50S THRU THE DAY AS
A SFC/850 MB LOW DEVELOPS OVER ERN NM/W TX THIS AFTERNOON HELPING TO
KEEP UPSLOPE GOING.  WITH STEEP LAPSE RATES PROGGED AS WELL AS 850/700 MB
THETA-E AXIS OVER SE PLAINS AND ADDITIONAL LIFT FROM S/WV BELIEVE
CONVECTION WILL BE MORE NUMEROUS THIS AFTERNOON ESPECIALLY EAST OF THE
MTNS.  COULD SEE A FEW STRONG STORMS OVER FAR ERN PLAINS IN DEEPER
MOISTURE WHERE BUFKIT SOUNDING SHOW CAPE AROUND 1200 J/KG AND DECENT
WIND VEERING WITH HEIGHT.  SHOULD SEE LESS WIDESPREAD CONVECTION OVER
THE MTNS BUT STILL WIDELY SCATTERED.   SR

In the hours before

Special weather statement, May 24, 11:30 AM MDT, 2 hours 55 minutes before
COZ060>081-250600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO NATIONAL WEATHER SERVICE PUEBLO CO
1130 AM MDT SUN MAY 24 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

ADEQUATE LOW LEVEL MOISTURE IS EXPECTED TO REMAIN OVER THE
SOUTHEAST PLAINS TODAY...ESPECIALLY OVER EASTERN SECTIONS...WITH
DEWPOINTS HOLDING IN THE 40S AND 50S INTO THE AFTERNOON HOURS.

AS A WEATHER DISTURBANCE MOVES ACROSS COLORADO DURING PEAK
HEATING LATER TODAY...LOW PRESSURE NEAR THE SURFACE WILL DEVELOP
TO THE SOUTH OF COLORADO...PRODUCING SOUTHEAST UPSLOPE WINDS OVER
THE PLAINS.  LIFT FROM THE UPSLOPE WINDS AND THE DISTURBANCE
COMBINED WITH AN UNSTABLE ATMOSPHERE AND DAYTIME HEATING WILL
SPAWN SCATTERED THUNDERSTORMS OVER THE SOUTHEAST PLAINS THIS
AFTERNOON AND EVENING.

A FEW OF THE THUNDERSTORMS OVER THE SOUTHEAST PLAINS MAY BECOME
SEVERE...PRODUCING LARGE HAIL AND/OR DAMAGING WINDS AS WELL AS A
POSSIBLE ISOLATED TORNADO.  SEVERE THUNDERSTORMS ARE MOST LIKELY
ALONG AND EAST OF THE EASTERN SLOPES AND ESPECIALLY IN
KIOWA...CROWLEY...OTERO...BENT ...PROWERS...BACA AND LAS ANIMAS
COUNTIES.

WIDELY SCATTERED NON-SEVERE THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING WEST OF THE MOUNTAINS.

SPOTTER ACTIVATION MAY BE NECESSARY BY EARLY AFTERNOON FOR MUCH
OF SOUTHEAST COLORADO.

7
Special weather statement, May 24, 12:08 PM MDT, 2 hours 17 minutes before
COZ071-072-241910-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1208 PM MDT SUN MAY 24 1998

THUNDERSTORMS DEVELOPING IN EL PASO COUNTY.  AT 1205 PM MDT PUEBLO
DOPPLER RADAR INDICATED THUNDERSTORMS DEVELOPING OVER SOUTHERN
COLORADO SPRINGS AND WEST OF MONUMENT.  THESE THUNDERSTORMS WERE
MOVING TO THE EAST AT 10 MPH.

THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND SOME WILL
PRODUCE 1/2 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 40
MPH AND VERY HEAVY RAINFALL.

7
Special weather statement, May 24, 12:08 PM MDT, 2 hours 17 minutes before
COZ071-072-241910-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1208 PM MDT SUN MAY 24 1998

THUNDERSTORMS DEVELOPING IN EL PASO COUNTY.  AT 1205 PM MDT PUEBLO
DOPPLER RADAR INDICATED THUNDERSTORMS DEVELOPING OVER SOUTHERN
COLORADO SPRINGS AND WEST OF MONUMENT.  THESE THUNDERSTORMS WERE
MOVING TO THE EAST AT 10 MPH.

THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND SOME WILL
PRODUCE 1/2 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 40
MPH AND VERY HEAVY RAINFALL.

7
Local storm report, May 24, 1:51 PM MDT, 34 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
151 PM MDT SUN MAY 24 1998

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    4.8 SW COLORADO SPRINGS   CO   0.88 HAIL
05/24/98   EL PASO

0112 PM    3 S COLORADO SPRINGS      CO   0.75 HAIL
05/24/98   EL PASO
Special weather statement, May 24, 2:18 PM MDT, 7 minutes before
COZ071-072-242105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
218 PM MDT SUN MAY 24 1998

...THUNDERSTORMS CONTINUE ACROSS EL PASO COUNTY...

THUNDERSTORMS...SOME STRONG...WILL CONTINUE ALONG AND NORTH OF
HIGHWAY 94 EAST OF COLORADO SPRINGS THROUGH 3 PM MDT. THESE STORMS
WILL PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF PERIODS OF
HEAVY RAIN...AND WINDS UP TO 40 MPH.

AT 215 PM... PUEBLO RADAR INDICATED THE STRONGEST STORM 2 MILES
NORTH OF ELLICOTT. ANOTHER STORM WAS LOCATED 3 MILES NORTHEAST OF
SECURITY-WIDEFIELD. BOTH STORMS WERE MOVING TO THE EAST NORTHEAST AT
20 MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

MOORE
Special weather statement, May 24, 2:18 PM MDT, 7 minutes before
COZ071-072-242105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
218 PM MDT SUN MAY 24 1998

...THUNDERSTORMS CONTINUE ACROSS EL PASO COUNTY...

THUNDERSTORMS...SOME STRONG...WILL CONTINUE ALONG AND NORTH OF
HIGHWAY 94 EAST OF COLORADO SPRINGS THROUGH 3 PM MDT. THESE STORMS
WILL PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF PERIODS OF
HEAVY RAIN...AND WINDS UP TO 40 MPH.

AT 215 PM... PUEBLO RADAR INDICATED THE STRONGEST STORM 2 MILES
NORTH OF ELLICOTT. ANOTHER STORM WAS LOCATED 3 MILES NORTHEAST OF
SECURITY-WIDEFIELD. BOTH STORMS WERE MOVING TO THE EAST NORTHEAST AT
20 MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

MOORE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 12:55 PM MDTSevere Thunderstorm WarningPUBEl Paso60 min
May 24, 3:32 PM MDTSevere Thunderstorm WarningPUBEl Paso58 min
May 24, 4:14 PM MDTSevere Thunderstorm WarningPUBPueblo61 min
May 24, 4:58 PM MDTSevere Thunderstorm WarningPUBKiowa62 min
May 24, 5:20 PM MDTSevere Thunderstorm WarningPUBPueblo60 min
May 24, 5:50 PM MDTTornado WarningPUBKiowa60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.